treatment with viracept (nelfinavir)
Mar 7, 1997
Do you have any experience in treating patients with Viracept? Is this protease inhibitor better that the three others currently on the market? What combination therapy (with this agent) appears to be most helpful?
Response from Dr. Cohen
Yes, I have treated a number of patients with nelfinavir (Viracept), both as an investigator in several of the clinical trials, and through the Agouron compassionate use program.
Nelfinavir is not necessarily "better" than other protease inhibitors. In terms of its ability to suppress viral replication and raise the CD4 cell count, I'd say that it's probably comparable to indinavir (Crixivan) and ritonavir (Norvir), though they have never been compared in head-to-head trials. It's certainly more powerful than saquinavir (Invirase), which is less effective because of its metabolism and poor absorption.
Nelfinavir does have some other advantages, however. It is fairly well-tolerated. There are fewer side effects than with ritonavir, and perhaps even fewer than indinavir. The main side effect is diarrhea, which is usually mild and controllable with the usual anti-diarrheal medications.
With respect to convenience, it is a bit of a compromise. It is taken three times daily with meals, making it more complicated than ritonavir (twice daily with meals) but easier than indinavir (every 8 hours on an empty stomach).
The third area where it may have an advantage is cross-resistance. There is pretty good evidence that people who become resistant to nelfinavir can still take indinavir or ritonavir. It may work in the other direction, too, but we know less about that yet.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Is Sex With Stripper Safe?
- Odds Of Getting HIV Giving Oral Sex
- What Is The Risk Of Vaginal Fisting?
- Black Spots After Vaginal Sex Without Condom Does It Mean I Have HIV
- Itchy Red Spots After Sensual Massage Sign Of HIV AIDS
- Sinus Infection After Vaginal Sex Without Condom Does It Mean I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.